Texas, 2019Flash Flooding and Damaging Wind in Texas, August 22 to 23, 2019
August 22 to 23, 2019 · NWS MAF · 3 events in 2 counties and zones
A weak upper level ridge was over the region with upper level disturbances which provided lift that moved over the area. There was abundant moisture and weak mid to upper level winds across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level ridge was over the region with upper level disturbances which provided lift that moved over the area. There was abundant moisture and weak mid to upper level winds across West Texas. These conditions resulted in thunderstorms that produced strong winds and flash flooding due to slow storm motion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 1:29 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 1:29 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
229 PM CDT Thu Aug 22 2019
.DISCUSSION...
The main focus for this forecast package is thunderstorms today
and Friday with a return to potentially record-breaking heat by
the end of the weekend. Weak upper ridging will remain over the
region today and tomorrow with several weak disturbances expected
to wander overhead. Today, a weak shortwave extends from the
Central Plains SW through west TX and into Mexico. This, along
with decent mid-level moisture, will help generate
afternoon/evening thunderstorms which was already underway at
2:30pm CDT. Best chances will be near and west of the Pecos River
however cannot rule out the potential for some isolated thunderstorms
farther east over the Permian Basin. Storms may produce heavy
rainfall and slow storm motion could result in some areas of
flooding. In addition, the stronger storms will be capable of
producing strong downburst winds. Thunderstorms will be possible
again Friday near the mountain regions and the Big Bend in the
afternoon, expanding east in the evening. Otherwise, temperatures
through Saturday will remain above normal with highs generally
upper 90s. However, areas along the Pecos and Rio Grande river
valleys will still see highs near or above 100 during this time.
The upper ridge will begin to strengthen its influence over the
region this weekend, diminishing rain chances for all through at
least mid next week. Meanwhile, the mid-level thermal ridge
returns with 850mb temperatures increasing to 30-35C Sunday and
Monday. As a result, there is a good chance we will see the return
of record breaking high temperatures for much of the region these
two days. Models show a cold front sagging south into
southeastern New Mexico and the northern Permian Basin Monday
night but south winds recover Tuesday afternoon. Also, 850mb
temperatures back off quite a bit so high temperatures look to
return to the 90s for most Tuesday through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 98 75 97 / 20 10 20 10
Carlsbad 70 99 72 100 / 20 10 20 10
Dryden 76 99 76 100 / 10 30 20 20
Fort Stockton 73 96 73 97 / 20 30 20 10
Guadalupe Pass 68 90 69 91 / 30 30 30 10
Hobbs 70 96 70 97 / 20 10 20 10
Marfa 63 90 62 91 / 40 50 40 20
Midland Intl Airport 74 97 74 98 / 20 10 20 10
Odessa 74 97 74 97 / 20 10 20 10
Wink 74 100 74 101 / 30 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
03/27
Hazardous weather outlook, Aug 22, 12:08 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
108 PM CDT Thu Aug 22 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
108 PM CDT Thu Aug 22 2019 /1208 PM MDT Thu Aug 22 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will be possible this afternoon
and evening along and west of the Pecos River. Thunderstorms that
develop will be capable of cloud to ground lightning. In addition,
slow moving storms will be capable of producing brief heavy rain and
localized flooding of low lying areas. Strong wind gusts will also be
possible in and near thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered showers and thunderstorms over the higher elevations of
southwest Texas will be possible on Friday afternoon and evening.
Thunderstorms will be capable of cloud to ground lightning.
Record or near record heat is expected on Sunday and especially on
Monday with temperatures of 105 to 110 possible across the area. Heat
advisories or warnings may be possible for a portion of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Brewster
- When
- August 22, 4:42 PM CST
- Where
- Brewster County, 22 mi N of Panther Junction
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.618, -103.300
A thunderstorm moved across Brewster County and produced a 64 mph wind gust at Persimmon Gap. It was a delayed report due to the cell tower being down. The Mesonet site also had 1.21 inches of rain with this storm.
Flash Flood, Pecos
- When
- August 22, 9:54 PM CST to 10:15 PM CST
- Where
- Pecos County, 10.41 mi WNW of Ft Stockton Arpt Fst to 10.35 mi NW of Ft Stockton Arpt Fst
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.002, -103.067
Heavy rain fell across Pecos County and produced flash flooding south of Coyanosa. There was two feet of water over FM 1776 south of Coyanosa just north of US 285. TXDOT closed the road. The cost of damage is a very rough estimate.
Flash Flood, Pecos
- When
- August 22, 10:15 PM CST to August 23, 12:15 AM CST
- Where
- Pecos County, 10.72 mi NW of Ft Stockton Arpt Fst to 10.63 mi WNW of Ft Stockton Arpt Fst
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.010, -103.067
Heavy rain fell across Pecos County and produced flash flooding south of Coyanosa. FM 1776/McIntyre Road to US 285 had two and a half feet of water over the road. The road was closed. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848365, 848400, 848402.